Hail, Banner
- When
- May 29, 3:00 PM MST to 3:15 PM MST
- Where
- Banner County, 18.67 mi E of Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.561, -103.379
A strong line of thunderstorms developed across the southern Nebraska panhandle with hail and strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong line of thunderstorms developed across the southern Nebraska panhandle with hail and strong outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 2:43 PM MST, 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 343 PM MDT Wed May 29 2024 .KEY MESSAGES... - Strong to severe thunderstorms mainly along and east of I-25 into the Nebraska Panhandle Wednesday afternoon with large hail and strong winds. - Active weather pattern will continue through the weekend with daily chances for showers and thunderstorms. - Summertime temperatures will be on the horizon next week. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 131 PM MDT Wed May 29 2024 Latest radar loop was showing the cluster of showers and thunderstorms continuing to develop along and east of the I-25 corridor. The storms so far have been producing small hail and some gusty winds over 50mph. This cluster of showers and storms should continue their trend with moving east-northeast at 20 to 30 mph through the remainder of the afternoon. The one interesting thing we have noticed this afternoon is that dewpoints have been dropping into the 40s across much of the Nebraska panhandle this afternoon which is quite a bit lower than what some of the hi resolution models have been projecting this afternoon. Meanwhile, the effective shear is closer to 30kts. These factors may limit the large hail potential this afternoon to sizes mainly to quarter to half dollar with the bigger threat becoming strong winds of 50 to 60 mph. The bulk of these storms should move out the forecast area by 8pm or so, but cannot rule out a few showers or an isolated storm or two developing behind this cluster during the evening and overnight in response to the shortwave moving through Wyoming. Thursday afternoon should be a much quieter day with regards to convection. We are looking at much drier air, but still cannot rule out a few isolated thunderstorms developing along the higher terrain. However, things may become more active over the Nebraska panhandle Thursday evening into Thursday night as the isentropic lift and low level jet kicks in and surges good moisture advection into that region. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 131 PM MDT Wed May 29 2024 The pattern of mild to warm temperatures and near daily chances for thunderstorms will continue through the weekend, but a warming and drying trend is expected for the first part of next week. On Friday, a broad trough will be located to our north, and another piece of 500-mb vorticity will rotate through the area. As a result, Friday looks like the coolest day of the forecast period across the area with a sharp north to south gradient in 700-mb temperatures across the area from about 2 to 3C near US20 to 6 to 8C along I-80. Meanwhile, a surface high sliding down the east side of the Rockies Thursday night will push the dryline back west against the Laramie range and return low-level southerly to southeasterly flow over much of the High Plains. With some subtle added lift from the passing vorticity maximum, look for another round of thunderstorms to develop. While storms may just be isolated to widely scattered, they may have a slightly greater potential to become strong to severe on the Wyoming side. Veering wind profiles and more low-level moisture will be present. Forecast soundings show higher instability and sufficient wind shear over southeast Wyoming. However, a potent inversion around 700-mb will be stronger further north and east, which will limit the severe potential in the northern/eastern portions of the forecast area. The upper level trough quickly skirts to the east into the weekend, with a more quasi-zonal flow pattern setting up after this. The axis of a subtle ridge moves through the area on Saturday with another weak vort-max on its leading edge. Expect temperatures to climb back above normal as 700-mb temperatures return to around +10C. The dryline position is expected to be a little further east on Saturday compared to Friday, but its too early to say exactly where this will set up. While the vort-max aloft should help kick off scattered showers and thunderstorms, this will mainly be a virga and wind threat west of the dryline. However, once these storms reach a more moisture rich environment with southerly low-level flow, strong to severe convection could be on the table once again. There is still uncertainty regarding whether this will occur in our forecast area or to the east. Sunday looks similar, just a touch warmer and a touch drier as the ensemble mean dryline position edges further to the east. Thunderstorm activity should be a little bit more limited with drier air working into the area, but we'll have to watch the exact dryline position as areas to the east of this will once again have a greater strong to severe storm potential. Right now, it looks like this area will be to our north/east, but it's very close. Low level westerly downslope winds should support enhanced warming over the high plains, with highs expected in the mid 80s. Some of our hotter spots (Torrington/Scottsbluff, etc.) will also have a chance at the first 90F day of the year. Probabilities for a high over 90F are around 60% for Scottsbluff, 50% for Chadron, and 40% for Sidney at this time. While 700-mb temperatures may drop briefly behind a weak shortwave Sunday night into early Monday, they should rebound quickly. Ensemble mean values over KCYS climb tack to +15C by 00z Monday. Look at another warm to hot day. Temperatures aloft, around 500-mb, will warm faster than the low levels as the more potent upper-level ridge tries to work in across the area. The warmth aloft will limit instability and thunderstorm potential on Monday, and possibly into Tuesday as well. Almost all ensemble members keep most of the area dry on Monday, and most continue this through Tuesday and Wednesday. There is good consensus around another upper level shortwave pushing across the northern Rockies in the Tuesday/Wednesday timeframe, but the chance for precipitation with this is fairly low. However, this introduces some uncertainty in temperatures, with a more southerly track leading to a stronger shot of cool air, and a more northerly track leading to the hot temperatures continuing. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1147 AM MDT Wed May 29 2024 Latest satellite loop was showing some cumulus developing over the I-80 corridor between Cheyenne and Rawlins. This looks to be the breeding ground for our showers and thunderstorms early this afternoon. This cluster of showers and thunderstorms should push east through the course of the afternoon and become more linear and stronger as they approach the Nebraska panhandle. The bulk of these storms are expected to move east-northeast around 15 to 20kts, but any stronger storms may deviate to the east-southeast and slow down a bit. The majority of the storms should affect the Nebraska panhandle between 22z-01z with some of these storms possibly becoming severe especially in the southern panhandle. A frontal boundary is expected to push through the Wyoming TAF sites after midnight and the Nebraska panhandle Thursday morning and possibly bring some lower MVFR ceilings. Later shifts will need to keep an eye on that potential. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...GCC AVIATION...REC
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Wed May 29 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-301000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Wed May 29 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong to severe thunderstorms mainly along and east of I-25 into the Nebraska Panhandle this afternoon and evening with large hail and strong winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Active weather pattern will continue through the weekend with daily chances for showers and thunderstorms. Summertime temperatures will be on the horizon next week. .Spotter information statement... Please report any observed severe weather to your local NWS office.
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT Wed May 29 2024
WYZ102-292045-
Niobrara County WY-
211 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA COUNTY
THROUGH 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Manville and Keeline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4262 10489 4277 10489 4286 10451 4262 10451
TIME...MOT...LOC 2011Z 265DEG 15KT 4269 10482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Wed May 29 2024
WYZ101-292115-
Converse County Lower Elevations WY-
243 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CONVERSE COUNTY
THROUGH 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of NARM Mine, or 26 miles southeast of Wright, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4344 10497 4334 10528 4344 10537 4350 10530
4350 10498
TIME...MOT...LOC 2042Z 229DEG 17KT 4343 10521
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Wed May 29 2024
WYZ102-107-108-292115-
East Platte County WY-Goshen County WY-Niobrara County WY-
244 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES THROUGH 315 PM
MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 16 miles southwest of Lusk, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Manville, Keeline, and Rawhide Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4258 10487 4272 10488 4287 10448 4254 10449
TIME...MOT...LOC 2044Z 250DEG 15KT 4267 10475
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
253 PM MDT Wed May 29 2024
WYZ106>108-292130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
253 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeview North to Grayrocks Reservoir to
11 miles east of Chugcreek to near Slater. Movement was east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Guernsey, Lingle, Fort Laramie, Chugcreek, Y-O Ranch, Register Cliff
State Historic Site, Phifer Airfield, Oregon Trail Ruts State
Historic Site, Fort Laramie National Historic Site, Slater, Grayrocks
Reservoir, Veteran, Pine Ridge Estates, and Antelope Gap.
This includes Interstate 25 in Wyoming between mile markers 66 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4235 10458 4218 10433 4186 10437 4187 10492
4219 10494
TIME...MOT...LOC 2052Z 249DEG 20KT 4215 10488 4214 10474 4206 10469
4191 10473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
258 PM MDT Wed May 29 2024
NEZ019-020-054-096-292145-
Kimball NE-Scotts Bluff NE-South Sioux NE-Banner NE-
258 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SCOTTS BLUFF...NORTHERN
KIMBALL...BANNER AND SOUTHERN SIOUX COUNTIES THROUGH 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Morrill to 6 miles
northeast of Oliver Reservoir. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Melbeta, Wildcat Hills State Recreation Area, Lake Minatare State
Recreation Area, Lake Alice Number 2, Stegall, Scotts Bluff County
Fairground, Scotts Bluff National Monument, Hubbard Hill, Harrisburg,
Scottsbluff Airport, Lake Alice, and Wrights Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4231 10347 4128 10340 4129 10404 4208 10403
TIME...MOT...LOC 2057Z 252DEG 25KT 4208 10383 4131 10376
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HammerSpecial Weather Statement National Weather Service Cheyenne WY 324 PM MDT Wed May 29 2024 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-300000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, Guernsey, Torrington, and Pine Bluffs 324 PM MDT Wed May 29 2024 ...STRONG WIND GUSTS EXPECTED FROM THUNDERSTORMS... Scattered to numerous showers and thunderstorms have developed across a large portion of southeast Wyoming and the western Nebraska Panhandle. These thunderstorms may produce sudden wind gusts in excess of 50 MPH. In addition, a threat for hail could accompany some of the strongest storms. A Severe Thunderstorm Watch remains in effect until 9 PM MDT this evening. If threatening weather approaches your area, seek shelter indoors inside a sturdy structure until the storms pass. CLH
The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph winds with the initial storm outflow, then becoming more consistently 40-45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177116, 1177118, 1177110.